Alert archive / New Mexico / Red Flag Warnings in 2007

Red Flag Warning 3, NWS El Paso, TX

February 28, 20077 counties in New Mexico

NWS El Paso, TX issued this red flag warning at Feb 28, 2007, 6:58 AM MST for 7 counties in New Mexico. It took effect at Feb 28, 2007, 10:00 AM MST. It was in force for 10 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 28, 2007, 6:58 AM MST (13:58 UTC)
In effect from
Feb 28, 2007, 10:00 AM MST
Expired
Feb 28, 2007, 8:00 PM MST
In force
10 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM

The radar

The El Paso radar (KEPZ), 98 km from the middle of the area, began a volume at 14:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 4:30 PM MSTHIGH SUST WINDS 519 Ne Ruidoso, NMSIERRA BLANCA AIRPORT AWOS
Feb 28, 4:30 PM MSTNON-TSTM WND GST 649 Ne Ruidoso, NMSIERRA BLANCA AIRPORT AWOS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 2.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2007-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2007-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3568 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KEPZ 281358
RFWEPZ

RED FLAG WARNING
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
658 AM MST WED FEB 28 2007

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MST
THIS EVENING FOR THE BOOTHEEL AND LOWLAND DESERTS OF SOUTHERN NEW
MEXICO DUE TO STRONG WINDS AND LOW HUMIDITY WITH HIGH FIRE DANGER
RATINGS...

.STRONG WEST WINDS ALOFT AND A DEEP SURFACE LOW PRESSURE DEVELOPING
OVER EASTERN NEW MEXICO WILL CAUSE HIGH WINDS OVER MUCH OF SOUTHERN
NEW MEXICO TODAY. WINDS WILL INCREASE TO 30 TO 40 MPH BY EARLY THIS
AFTERNOON...WITH GUSTS REACHING 50 TO 60 MPH. FIRE DANGER RATINGS
ARE HIGH ACROSS ACROSS SOUTHERN NEW MEXICO WITH RELATIVE HUMIDITY
EXPECTED TO FALL BELOW 15% ACROSS THE BOOTHEEL...LOWLAND DESERTS
AND THE RIO GRANDE VALLEY. HIGH FIRE DANGER CONDITIONS AND LOW
HUMIDITY...COMBINED WITH HIGH WIND SPEEDS...REQUIRE A RED FLAG 
WARNING FOR TODAY.

NMZ111-112-282200-
/O.NEW.KEPZ.FW.W.0003.070228T1700Z-070301T0300Z/
SOUTHWEST DESERTS AND LOWLANDS-
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-
658 AM MST WED FEB 28 2007

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM THIS
MORNING TO 8 PM MST THIS EVENING. 

RELATIVE HUMIDITY BELOW 15 PERCENT...WEST WINDS OF 30 TO 40 MPH
WITH GUSTS AS HIGH AS 60 MPH...AND HIGH FIRE DANGER RATINGS ARE
EXPECTED ACROSS THE BOOT HEEL...THE LOWLAND DESERTS...AND THE 
RIO GRANDE VALLEY OF SOUTHERN NEW MEXICO TODAY. THESE CONDITIONS
REQUIRE A RED FLAG WARNING FROM 10 AM MST THIS MORNING TO 8 PM 
MST THIS EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
PARK

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Feb 28, 3:15 AM MST, 3 hours 43 minutes earlier.

Area forecast discussion, Feb 28, 3:15 AM MST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
315 AM MST WED FEB 28 2007

.SYNOPSIS...
A STRONG UPPER TROUGH WILL SWEEP ACROSS NEW MEXICO TODAY BRINGING A
FEW CLOUDS WITH IT ALONG WITH VERY WINDY AND DUSTY CONDITIONS BY
THIS AFTERNOON. THE ASSOCIATED SURFACE FRONT WILL BEGIN PUSHING EAST
OF THE BORDERLAND BY LATE THIS AFTERNOON AND THIS EVENING. WINDS
WILL BEGIN TO DIMINISH BEHIND THE FRONT...THOUGH STRONG GUSTY WINDS
WILL CONTINUE ALONG EAST SLOPES OF MOUNTAINS INTO THURSDAY MORNING.
DRY NORTHWEST FLOW MOVES IN FOR THURSDAY INTO SATURDAY...GIVING US
MOSTLY CLEAR SKIES THOUGH TEMPERATURES WILL REMAIN A BIT BELOW
NORMAL. WEST FLOW WITH TEMPERATURES ABOVE NORMAL RETURN SUNDAY AND
INTO THE BEGINNING OF NEXT WEEK.

&&

.DISCUSSION...
ANOTHER WIND STORM ON SCHEDULE AS LARGE PACIFIC TROUGH HAS MOVED
ONSHORE OF THE WEST COAST. SYSTEM CAME ASHORE WITH DOUBLE BARRELED
LOW OVER THE NORTHWEST. ONE LOW CENTER HAS MOVED OFF OVER THE
NORTHERN ROCKIES WHILE THE MAIN CENTER IS NOW OVER WASHINGTON. MORE
ENERGY SPILLING SOUTHWARD WILL FORM A NEW CENTER OVER SOUTHERN
NEVADA AREA LATER TODAY. STRONG 160+ KT JET RACES AROUND THE BOTTOM
OF THE TROUGH OVER SOUTHERN NEW MEXICO THIS AFTERNOON WITH ATTENDANT
VERY STRONG MID LEVEL WINDS. AS USUAL THIS PATTERN ALSO FORMS STRONG
LEE CYCLOGENESIS OVER NORTHEASTERN NEW MEXICO AND THE NORTHERN TEXAS
PANHANDLE. BOTH GFS/NAM IN GENERAL AGREEMENT WITH THIS SYSTEM...
THOUGH ONE IMPORTANT DIFFERENCE CONTINUES. NAM STILL SHOWING STRONG
SUBSIDENCE AND LOW MIXING HGTS OF AROUND 750 MB THIS AFTERNOON...
WHILE GFS SHOWING WEAKER CAP UP AROUND 650 MB. THOUGH BOTH SOLUTIONS
SUGGEST HIGH WIND CRITERIA...IF THE GFS VERIFIES...THE WINDS COULD
BE 5-10 MPH HIGHER THAN FORECAST. WILL REFINE HWG A BIT AND LET IT
END SHORTLY AFTER SUNSET NM ZONES...AS SURFACE FRONT WILL BE
THROUGH THE AREA AND MIXING WILL DIMINISH. WILL KEEP IT GOING TIL
ALMOST SUNRISE THURSDAY OVER WEST TEXAS...WHERE MOUNTAINS AND HIGHER
TERRAIN WILL KEEP LOCALLY STRONG WINDS GOING TIL THEN.

UPPER TROUGH RAPIDLY MOVES EAST OF AREA BY THURSDAY MORNING...TO BE
REPLACED BY DRY NORTHWEST FLOW AS UPPER RIDGE DEVELOPS OVER THE
EASTERN PACIFIC. PACIFIC AIRMASS FROM WIND STORM WILL KEEP TEMPS AT
OR BELOW NORMAL THROUGH SATURDAY. AXIS OF RIDGE NEARS AND THEN MOVES
OVER THE AREA ON SUNDAY USHERING IN WESTERLY FLOW. THIS WILL ALLOW
SOME HIGHER CLOUDS INTO AREA SUNDAY ALONG WITH A WARM UP INTO THE
70S BY MONDAY.

&&

.AVIATION...VALID 28/12Z-01/12Z...
GENLY VFR. STRONG WINDS WILL DEVELOP AFT 19Z THIS AFTERNOON WITH
LOCAL IFR VSBYS DUE TO BD TIL 01Z. WINDS DIMINISHING AFT 01Z. SEE
APPROPRIATE TAFS AND TWEBS FOR MORE DETAILS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 69  39  59  32  61 /   0   0   0   0   0
SIERRA BLANCA TX        72  36  59  30  58 /   0   0   0   0   0
LAS CRUCES              67  35  57  31  61 /   0   0   0   0   0
ALAMOGORDO              65  33  57  29  60 /   0   0   0   0   0
CLOUDCROFT              45  20  37  17  40 /   0   0   0   0   0
TRUTH OR CONSEQUENCES   63  33  54  29  59 /   0   0   0   0   0
SILVER CITY             54  27  47  22  50 /   0   0   0   0   0
DEMING                  65  33  56  29  61 /   0   0   0   0   0
LORDSBURG               63  31  55  27  59 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM NOON TODAY TO 8 PM MST THIS EVENING FOR
     NMZ022>025-030>032.

TX...HIGH WIND WARNING FROM NOON TODAY TO 5 AM MST THURSDAY FOR
     TXZ055-056.

&&

17 HEFNER
Hazardous weather outlook, Feb 28, 6:20 AM MST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
620 AM MST WED FEB 28 2007

NMZ022>025-030>032-TXZ055-056-011330-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
620 AM MST WED FEB 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.
WEST WINDS WILL INCREASE TO 35 TO 45 MPH THIS AFTERNOON WITH GUSTS
TO 60 MPH. BLOWING DUST COULD BRIEFLY REDUCE VISIBILITIES TO UNDER
ONE MILE IN A FEW AREAS CAUSING DANGEROUS DRIVING CONDITIONS. THE
HIGH WINDS MAY ALSO CAUSE PROPERTY DAMAGE OVER VERY ISOLATED
LOCATIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in New Mexico, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.